Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Amarillo, TX

May 24, 2010Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 2010, 9:17 PM CDT for Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 9:17 PM CDT (02:17 UTC)
Expired
May 24, 2010, 10:15 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Texas County, OK, Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 155 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:46 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4563 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:12 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 24, 8:12 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT MON MAY 24 2010

.UPDATE...
UPDATED FORECAST TO EXTEND TORNADO WATCH NUMBER 212 UNTIL 10 PM FOR
MOST OF THE EXISTING WATCH. TEXAS...SHERMAN...MOORE...POTTER AND
RANDALL WERE REMOVED FROM THE WATCH. STRONG TO SEVERE STORMS SHOULD
PERSIST EAST OF THE DRYLINE THAT CURRENTLY BISECTS THE PANHANDLES.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 640 PM CDT MON MAY 24 2010/

AVIATION...
DRYLINE HAS HALTED ITS EASTWARD PROGRESSION INTO THE CENTRAL PARTS OF
THE PANHANDLES...AND WAS NOW DRIFTING BACK TO THE WEST. AS A
RESULT...THE CHANCE OF THUNDERSTORMS STILL EXISTS OVER KAMA AND KGUY
THROUGH EARLY THIS EVENING. WE KEPT THE CB REMARK FOR KAMA AND KGUY
TO ACCOUNT FOR ISOLATED STORMS.

LATER TONIGHT...LOW CLOUDS ARE LIKELY TO RETURN TO KAMA AND KGUY WHEN
THE LOW LEVEL JET DEVELOPS OVERNIGHT. WE ARE NOT SURE HOW FAR WEST
THESE MVFR CONDITIONS WILL EXTEND WITH THE DRYLINE POSITION STILL
UNCERTAIN. KDHT IS EXPECTED TO STAY VFR AT THIS TIME.

NUNEZ

PREV DISCUSSION... /ISSUED 230 PM CDT MON MAY 24 2010/

DISCUSSION...
SEVERE WEATHER DURING THE SHORT TERM PART OF THE FORECAST WILL REMAIN
THE MAIN WEATHER CONCERN THIS AFTERNOON...SO WILL BE FAIRLY BRIEF.

UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS REGION HAS ASSUMED A
NEGATIVE TILT AS IT EJECTS TO THE NORTHEAST INTO THE NORTHERN PLAINS
STATES. THUNDERSTORMS HAVE ALL READY ERUPTED ALONG AND EAST OF
APPROACHING DRYLINE. LATEST LAPS ANALYSIS INDICATES DRYLINE HAS
SLIPPED INTO THE WESTERN ZONES WITH LOWER 30 DEWPOINTS ACROSS THE
WEST WITH MIDDLE TO UPPER 60S TD/S IN THE EAST. RUC MESO ANALYSIS
DATA REVEALS SBCAPES OF 2500 TO 3000 WITH SUFFICIENT SHEAR TO SUPPORT
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. LARGE HAIL AND A FEW
TORNADOES WILL BE POSSIBLE GIVEN BACKED SOUTHEASTERLY WINDS LOCATED
ACROSS THE CENTRAL/EASTERN LOCATIONS. TORNADO WATCH WILL REMAIN IN
EFFECT ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES
UNTIL 800 PM CDT. COVERAGE MAY INCREASE LATER THIS AFTERNOON/EVENING
AS THUNDERSTORM COMPLEX MAY EVOLVE...WHICH WILL CONTINUE TO SUPPORT A
SEVERE WEATHER THREAT.

LITTLE CHANGES WERE MADE ON TUESDAY AND WEDNESDAY SURFACE TROUGH AND
DRYLINE WILL MEANDER ACROSS THE REGION...WITH THE CONTINUATION OF
SHOWER AND THUNDERSTORM CHANCES.

THE EXTENDED PORTION OF THE FORECAST REMAINS IN TACT AND UNCHANGED AS
SEVERE WEATHER IS THE FOCUS OF THE SHORT TERM. UPPER LEVEL RIDGING
WILL TAKE PLACE ACROSS THE PANHANDLES LATE WEDNESDAY THROUGH
FRIDAY...ENDING PRECIP CHANCES. TEMPS WILL INCREASE BACK INTO THE
MIDDLE TO UPPER 80S DURING THIS TIME. UPPER LEVEL RIDGE MAY DAMPEN
SOME DURING THE LATTER PART OF THE WEEK...BUT FORECAST WILL REMAIN
DRY ATTM.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO
RECENT RAINS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/08
Hazardous weather outlook, May 24, 8:21 PM CDT, 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON MAY 24 2010

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
821 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH NUMBER 212 EXTENDED UNTIL 10 PM CDT FOR THE EASTERN
HALF OF THE PANHANDLES...

TORNADO WATCH NUMBER 212 WAS EXTENDED UNTIL 10 PM FOR MOST OF THE
EXISTING WATCH. TEXAS...SHERMAN...MOORE...POTTER AND RANDALL
COUNTIES ARE NO LONGER IN THE TORNADO WATCH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE EASTERN
AND PARTS OF THE CENTRAL TEXAS AND OKLAHOMA PANHANDLES TONIGHT. THESE
STORMS ARE ANTICIPATED TO DEVELOP ALONG AND EAST OF THE DRYLINE...
WHICH IS EXPECTED TO DRIFT SLOWLY WEST OVERNIGHT. SOME OF THE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION...SOUTH WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS ARE
EXPECTED TONIGHT ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES.
AS A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE EASTERN AND PARTS OF
THE CENTRAL TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

NUNEZ

In the hours before

Local storm report, May 24, 8:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TORNADO          3 W SPEARMAN            36.20N 101.25W
05/24/2010                   HANSFORD           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000541

JACKSON
Local storm report, May 24, 8:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          6 W SPEARMAN            36.21N 101.31W
05/24/2010                   HANSFORD           TX   AMATEUR RADIO

            MOVING NNE

&&

EVENT NUMBER AMA1000542

JC
Special weather statement, May 24, 8:53 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT MON MAY 24 2010

TXZ012-017-250230-
POTTER TX-RANDALL TX-
853 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 850 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER AMARILLO...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, May 24, 8:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             15 SW PAMPA             35.39N 101.15W
05/24/2010  E2.00 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1000543

JACKSON
Local storm report, May 24, 9:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          SPEARMAN                36.20N 101.19W
05/24/2010                   HANSFORD           TX   AMATEUR RADIO

            CURRENTLY ONGOING

&&

EVENT NUMBER AMA1000544

JC
Local storm report, May 24, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 N AMARILLO            35.27N 101.83W
05/24/2010  E0.88 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1000545

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:22 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb53 min
May 24, 8:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley66 min
May 24, 8:32 PM CDTTornado WarningAMAHansford, Ochiltree28 min
May 24, 8:57 PM CDTTornado WarningAMAHansford, Ochiltree48 min
May 24, 8:59 PM CDTSevere Thunderstorm WarningAMACarson, Moore, Potter, Randall61 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray, Wheeler66 min
May 24, 9:31 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Potter, Roberts59 min
May 24, 9:38 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts67 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler55 min
May 24, 10:15 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree60 min
May 24, 10:21 PM CDTTornado WarningAMACarson, Gray, Hutchinson24 min
May 24, 10:29 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall61 min
May 24, 10:37 PM CDTTornado WarningAMACarson, Hutchinson23 min
May 24, 10:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler67 min
May 24, 10:55 PM CDTTornado WarningAMAArmstrong, Carson, Donley, Gray35 min
May 24, 10:57 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson63 min
May 24, 11:13 PM CDTTornado WarningAMAArmstrong, Carson, Potter, Randall32 min
May 24, 11:18 PM CDTSevere Thunderstorm WarningAMACarson57 min
May 24, 11:38 PM CDTTornado WarningAMAArmstrong, Carson, Potter, Randall22 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall62 min
May 24, 11:51 PM CDTSevere Thunderstorm WarningAMACarson, Collingsworth, Donley, Gray, Hemphill, Wheeler54 min
May 24, 11:53 PM CDTTornado WarningAMAArmstrong, Carson, Potter, Randall37 min
May 24, 11:59 PM CDTTornado WarningAMACarson, Donley, Gray, Roberts31 min
May 25, 12:03 AM CDTTornado WarningAMAPotter, Randall42 min
May 25, 12:09 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray, Hutchinson, Randall, Roberts66 min
May 25, 12:15 AM CDTTornado WarningAMACollingsworth, Donley, Wheeler30 min
May 25, 12:16 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall4 hr
May 25, 12:28 AM CDTTornado WarningAMAArmstrong, Carson32 min
May 25, 12:38 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall67 min
May 25, 12:45 AM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler35 min
May 25, 12:49 AM CDTFlash Flood WarningAMAPotter, Randall116 min
May 25, 1:05 AM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler55 min
May 25, 1:41 AM CDTAreal Flood AdvisoryAMACollingsworth, Donley, Gray, Wheeler4 hr
May 25, 2:25 AM CDTFlash Flood WarningAMAPotter, Randall3 hr
May 25, 2:29 AM CDTFlash Flood WarningAMACarson, Gray3 hr
May 25, 3:18 AM CDTFlash Flood WarningAMAArmstrong, Carson, Donley, Gray, Potter, Randall3 hr
May 25, 10:30 AM CDTAreal Flood AdvisoryAMAGray6 hr
May 25, 4:02 PM CDTSevere Thunderstorm WarningAMAHartley43 min
May 25, 4:06 PM CDTSevere Thunderstorm WarningAMADeaf Smith39 min
May 25, 4:42 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham63 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningAMAHartley59 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham62 min
May 25, 6:07 PM CDTSevere Thunderstorm WarningAMADallam, Hartley53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Severe Thunderstorm Warnings in Oklahoma, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.